Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 55, NWS Shreveport, LA

April 26, 2023Smith County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 26, 2023, 4:04 PM CDT for Smith County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2023, 4:04 PM CDT (21:04 UTC)
Expired
Apr 26, 2023, 4:30 PM CDT
In force
26 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WFUS54 KSHV 262104
TORSHV
TXC423-262130-
/O.NEW.KSHV.TO.W.0055.230426T2104Z-230426T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
404 PM CDT Wed Apr 26 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Smith County in northeastern Texas...

* Until 430 PM CDT.
    
* At 403 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tyler, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Arp around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include New
Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3227 9541 3234 9542 3240 9503 3223 9502
TIME...MOT...LOC 2103Z 264DEG 49KT 3230 9535 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
1 follow-up statement
855 
WWUS54 KSHV 262113
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
413 PM CDT Wed Apr 26 2023

TXC423-262130-
/O.CON.KSHV.TO.W.0055.000000T0000Z-230426T2130Z/
Smith TX-
413 PM CDT Wed Apr 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN SMITH COUNTY...
        
At 412 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Tyler, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Arp around 430 PM CDT.

Other locations impacted by this tornadic thunderstorm include New
Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3227 9535 3235 9534 3240 9503 3223 9502
TIME...MOT...LOC 2112Z 263DEG 43KT 3231 9529 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:44 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 26, 3:44 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
344 PM CDT Wed Apr 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 344 PM CDT Wed Apr 26 2023

As expected, the morning/early afternoon convection has
convectively reinforced the cool/stable air mass across much of E
TX/Cntrl LA this afternoon, although the air mass has begun to
modify some as the warm front has begun to lift N into portions of
Deep E and the Wrn sections of E TX. This is evident in the lower
to mid 60s isodrosotherms having recently advected back N into
these areas, as well as some scattering of the cu field noted on
the visible satellite imagery. However, time is running out on
the advancement of the warm sector N across E TX/N LA, as
elevated convection has become numerous and spread E into NE TX
along and N of I-20, which should help to again convective
reinforce the front from mixing much farther N during the evening.
An isolated severe threat currently exists across the I-20
corridor of E TX, as bulk shear near 50kts and 2-6km lapse rates
remain steep atop the warm front that is orientated farther S.
However, believe that the main focus for severe convection will
occur this evening through a portion of the overnight hours as
convection continues to deepen ahead of a sfc low between ABI and
COM, which will shift E along a W to E sfc bndry convectively
reinforced to near and just S of the I-20 corridor from the DFW
Metroplex into E TX/NW LA. This will occur once large scale ascent
increases along these sfc features ahead of the closed low over
the TX Panhandle, which will eject NE into Wrn OK during the
evening. The HRRR remains consistent with earlier runs (and in
better agreement than the other CAMs) with the convection entering
the Wrn sections of E TX by the early to mid evening hours, with
the moderate SBCapes expected to spread a bit farther N into E TX
by that time. Thus, the convection should begin to intensify as it
approaches Lower E TX, as it transitions potentially into a SE
propagating MCS across Deep E TX/WCntrl LA during the late evening
through a portion of the overnight hours.

Have trimmed back the severe wording to these areas tonight, but
also expanded on the heavy rain mention as consensus amongst the
short term progs suggest that widespread rainfall amounts of 2-3+
inches is possible across much of E TX/Srn AR into portions of N
LA. The storm intensities should gradually diminish overnight as
the instability wanes, and a potential convective cold pool shifts
ESE across the region in wake of the convection. The convection
remains progged to diminish after daybreak Thursday across Cntrl
LA, although the opening low will remain conducive for additional
isolated to scattered convection development during the day over
the region although this should diminish from W to E as drier air
begins to entrain ENE beneath the opening trough. Did taper back
max temps slightly Thursday afternoon given the extent of wrap-
around cloud cover which looks to linger through a better part of
the day, before drier air begins to mix ESE into the region late
in the day with the passage of a weak cold front. A return to
below normal temps is expected as the cigs scatter out Thursday
night, with cool conditions returning through the overnight
period.

15

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 344 PM CDT Wed Apr 26 2023

Friday morning will see the quiet conditions in the wake of
Thursday's showers and storms continue for a brief window of time.
The break in the rainfall looks to be short-lived, however, as the
unsettled pattern which brings our mid-week storms will continue
late into the week. Upper level flow around a broad area of
troughing reaching from the Rockies in the west to the Appalachians
in the east will sweep Thursday's trough away to the north and east,
with another shortwave quickly on the way, pushing south along the
Front Range and into north Texas, with a closed low potentially
cutting off by late Saturday. This feature will provide the forcing
necessary for another round of showers and possible storms to begin
as soon as Friday afternoon north and west, expanding areawide
overnight and remaining with the ArkLaTex through the day Saturday
before finally clearing out overnight into Sunday as the closed low
opens back into a shortwave and is absorbed by the larger area of
troughing still situated over the Great Lakes region early next
week.

Temperatures will be fairly variable through the long term period,
with a slight rebound into the upper 70s to low 80s Friday before
Saturday's rainfall keeps highs in the upper 60s to low 70s. Sunday
will see a return to more seasonable temperatures in the mid to
upper 70s, with quieter, drier conditions and a slight warming trend
to follow into early next week.

/26/

&&

.AVIATION...
(18Z TAFS)
Issued at 107 PM CDT Wed Apr 26 2023

VFR conditions will continue across N LA/SW AR through the
remainder of the afternoon, although MVFR cigs have developed
across portions of E TX, in wake of the rains that fell earlier
this morning. However, some cig deterioration will continue
across E TX this afternoon as areas of convection continues to
develop/spread NE generally along/N of the I-20 corridor into SE
OK/SW AR. Have tempoed thunder in for TYR/GGG through the
afternoon, with the expectation that the convection will
backbuild/develop farther SSW into a more humid/unstable air mass
S of a warm front that is slowly lifting N across Cntrl and ECntrl
TX. The convection will increase into a more organized line as
surge E across the region this evening/overnight, affecting
LFK/SHV/TXK by late evening to just after 06Z, and ELD/MLU during
the overnight hours, producing IFR/low MVFR cigs and reduced
vsbys. Believe that this MCS will scour out the low cigs with its
passage, with the potential for VFR conditions temporarily
returning to the area until just after daybreak Thursday, at which
point IFR cigs will redevelop. ESE winds 8-12kts with occasional
higher gusts will continue this afternoon through much of the
overnight hours. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  74  53  81 / 100  30   0   0
MLU  62  78  57  80 / 100  60  10   0
DEQ  55  69  48  78 /  90  50   0  10
TXK  56  72  51  79 / 100  30   0  10
ELD  56  74  53  78 / 100  50  10   0
TYR  60  72  52  81 / 100  20   0  10
GGG  60  73  52  81 / 100  20   0  10
LFK  63  76  53  84 / 100  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
LONG TERM....26
AVIATION...15
Hazardous weather outlook, Apr 26, 12:53 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1253 PM CDT Wed Apr 26 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1253 PM CDT Wed Apr 26 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Widespread strong to severe thunderstorms will be possible this
evening, continuing overnight tonight. Hail and damaging winds look
to be the primary threats associated with these storms.

Additionally, areas of training torrential rainfall may lead to
flash flooding across the ArkLaTex, particularly along the I-20
corridor of east Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms will continue overnight into early
Thursday morning. Hail and damaging winds will continue to be the
primary threats. Storms will come to an end from west to east into
Thursday, after which no further hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 26, 2:50 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
250 PM CDT Wed Apr 26 2023

TXZ137-138-150-262015-
Gregg TX-Harrison TX-Rusk TX-
250 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southwestern
Harrison, northeastern Rusk and southeastern Gregg Counties through
315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tatum, or 13 miles southeast of Longview, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshall, Tatum, Lakeport, Easton, Chalk Hill and Darco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 9472 3256 9441 3238 9430 3236 9438
      3237 9439 3237 9440 3236 9444 3239 9449
      3236 9449 3232 9451 3229 9464
TIME...MOT...LOC 1949Z 245DEG 31KT 3236 9462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Apr 26, 3:50 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
350 PM CDT Wed Apr 26 2023

LAZ001-262115-
Caddo LA-
350 PM CDT Wed Apr 26 2023

...A strong thunderstorm will impact portions of southwestern Caddo
Parish through 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenwood, or 11 miles west of Shreveport, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Shreveport, Greenwood, Cross Lake and Forbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3233 9374 3234 9375 3235 9377 3233 9380
      3235 9403 3248 9404 3253 9376 3253 9375
      3254 9373 3252 9375 3250 9371 3249 9372
      3249 9371 3232 9367
TIME...MOT...LOC 2050Z 265DEG 33KT 3241 9399

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:01 AM CDTSpecial Weather StatementSHVRed River44 min
Apr 26, 1:56 AM CDTSpecial Weather StatementSHVSmith49 min
Apr 26, 2:16 AM CDTSevere Thunderstorm WarningSHVCherokee, Smith59 min
Apr 26, 2:48 AM CDTSpecial Weather StatementSHVBowie57 min
Apr 26, 3:12 AM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk, Smith51 min
Apr 26, 10:55 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus4 days
Apr 26, 11:03 AM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches31 days
Apr 26, 2:50 PM CDTSpecial Weather StatementSHVHarrison25 min
Apr 26, 3:40 PM CDTSevere Thunderstorm WarningSHVSmith50 min
Apr 26, 4:10 PM CDTAreal Flood AdvisorySHVSmith2 hr
Apr 26, 4:24 PM CDTSevere Thunderstorm WarningSHVGregg, Rusk, Smith51 min
Apr 26, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVPanola, Rusk, Shelby46 min
Apr 26, 5:17 PM CDTAreal Flood AdvisorySHVPanola, Rusk3 hr
Apr 26, 5:38 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby37 min
Apr 26, 6:10 PM CDTSevere Thunderstorm WarningSHVSan Augustine, Shelby50 min
Apr 26, 6:14 PM CDTRiver Flood WarningSHVNacogdoches, Rusk53 hr
Apr 26, 6:15 PM CDTRiver Flood WarningSHVSabine, San Augustine29 hr
Apr 26, 6:16 PM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston, Trinity4 days
Apr 26, 6:16 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches53 hr
Apr 26, 6:16 PM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby41 hr
Apr 26, 6:17 PM CDTRiver Flood WarningSHVCherokee, Nacogdoches, Rusk, Smith41 hr
Apr 26, 6:17 PM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston21 days
Apr 26, 6:18 PM CDTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler12 days
Apr 26, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVShelby51 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.